Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS Wakefield, VA

June 14, 2000Gates County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 14, 2000, 8:19 PM EDT for Gates County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2000, 8:19 PM EDT (00:19 UTC)
Expired
Jun 14, 2000, 8:45 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Gates County, NC

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS51 KAKQ 150020
SVRAKQ
NCC073-150045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
819 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GATES COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER RODUCO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  GATES AND REYNOLDSON AT 820 PM
  EASONS CROSSROADS AT 825 PM
  DRUM HILL AND HAZELTON AT 835 PM
  SUNBURY AT 840 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

THIS IS A DANGEROUS STORM.

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED JUN 14 2000

DISCN:
18Z MSAS/SFC OBS/SAT PIX INDICATED FRNTL BNDRY WAS STILL
LAYING NR THE VA/NC BORDER (AT VA BCH) IN OUR CWA...THEN
EXTNDNG WNW TO S OF AKQ THEN N OF FVX.  TSRAS DEVELOPING
IN HOT/HUMID AIRMASS OVR NCNTRL NC...WERE DRIFTING NNE CLS
TO SW CNTIES.  THESE PRODUCING HEAVY RAINS.

FRNT WILL LIFT SLOWLY N TNGT...BUT THINK IT WILL TAKE UNTIL
SOMETIME (LATE?) THU MORNG FOR IT TO CLR OUR EXTRM NRN/NE
CNTIES.  SO...VA NRN NECK/LWR MD AND VA ERN SHR SHUD REMAIN
MSTLY CLDY OR CLDY TNGT.  CLDS OVR OUR NRN VA PIEDMONT CNTIES
MAY BREAK UP THIS EVENG...BUT LWR CLDS/SOME FOG CUD REDEVELOP
LATER TNGT DUE TO COMBO OF HI DWPTS AND LGT ESE WND.  ALNG
AND S OF THE FRNT...A 20 OR 30 POP FOR EVENG SHRA OR TSRA.
OTHERWISE...PC SKY.

ON THU...UA RDG MOVES OFF THE CST AND A WK COLD FRNT APPROACHES
THE REGION LATE AFTN/EVENG...THEN DRIFTS ACRS AREA THU NGT
INTO FRI MORNG (BEFORE WASHING OUT).  SINCE LITTLE OR NO
DYNAMICS...BUT SOME LIFT...SHUD BE JUST WDLY SCTD OR SCTD
AIRMASS SHRAS OR TSRAS.

ON FRI...WITH RISING HGTS/SFC HI PRES BLDG INLAND FM OFF THE
MID-ATLC/SE CST...BELIEVE FA WILL BE PS AND HOT (AROUND 90
AND WILL LIKELY BE SOME LWR 90S.  BELIEVE ANY SIGNIFICANT
CONVECTION WILL BE SHUNTED WNW OF OUR CWA.  BUT...WILL CARRY
A 30 POP FOR AFTN TSRA IN VA/NC PIEDMONT CNTIES.

.AKQ...NONE.

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:04 PM EDTSevere Thunderstorm WarningAKQBertie26 min
Jun 15, 6:30 PM EDTSevere Thunderstorm WarningAKQBertie30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.